Blue Line

News
NewsWeek storie(s) on fentanyl and naloxone


November 1, 2016
By Corrie Sloot

BC police carrying fentanyl antidote

SURREY – The Mountie who championed the effort to have all RCMP officers equipped with the opioid overdose reversal drug naloxone used it to save someone’s life outside police headquarters.

It happened just after 8:30 a.m. Oct. 22 outside the main Surrey RCMP detachment.

An officer arriving for his shift was alerted by a driver that his passenger had overdosed after taking heroin.

Police say the man’s breathing was shallow. Nasal naloxone spray was administered twice before the man showed improvement, according to a release.

The detachment cell nurse took care of the man until emergency services arrived and took him to hospital.

This is the second time naloxone has been used by Surrey RCMP officers in the last two weeks, police say.

“This incident serves as another example of how important it is that all first-responders are properly equipped with life-saving equipment during the current opioid crisis,” says Surrey RCMP Sergeant Alanna Dunlop. “It is only fitting that the officer who administered the naloxone is the detachment’s drug subject matter expert and championed the effort to have all RCMP officers equipped with naloxone.”

Surrey RCMP says officers are out every day in the community equipped with naloxone to potentially help save the lives of those suffering in similar situations.

Langley RCMP are also now carrying naloxone kits to protect themselves from accidental overdoses.

This comes after at least three police officers in B.C. accidentally overdosed on fentanyl, while either handling the deadly drug or being in contact with it while helping a person who was overdosing.

In two of those incidents, naloxone was used to revive the officers, said Vancouver Police when they issued the kits to their officers.

The naloxone that Langley RCMP will carry is administered as a nasal spray.

Health Canada approved the nasal sprays in July and made them available in light of the overdose crisis going on in B.C., where drug overdoses claimed 488 lives in the first seven months of this year.

Figures released last August showed that 86 per cent of drugs tested over a four-week period at Vancouver’s Insite contained fentanyl.

RCMP Commissioner Bob Paulson said he cannot overstate the danger of the powerful synthetic drug that has already killed thousands. “It’s spreading across the country, leaving a trail of misery and death,” he said in a news release.

“First responders and the public need to know that even being near it can make you sick, or worse.”

The force released a video featuring two British Columbia officers who became sick immediately after inhaling or touching fentanyl that belonged to people they came across while on the job.

Const. Rob Dupuis of Kamloops said in the video that he responded to a call about a young man who was slumped over in the driver’s seat of a vehicle that had numerous narcotics in plain view.

Dupuis said he noticed a chemical smell and became nauseous and dizzy from what he later learned was fentanyl, and that tests at a hospital later showed his heart rate and blood pressure were elevated.

Traces of opiates were also found in his urine, he said. “That was just after a 15-minute exposure in a vehicle,” Dupuis said, adding that officers at traffic stops may believe they are dealing with cocaine or heroin, unaware that a substance is laced with fentanyl.

Const. Dawn Adams of Kelowna said she went to check on a man slumped over a table and noticed he had dropped a folded piece of paper.

“When I picked it up it unfolded and basically exploded white powder in my face,” she said in the video. “I felt dizzy, I felt nauseous, I couldn’t stand up very well. I had to lean over. It was a feeling of helplessness too. Very unnerving for a police officer.”

Adams said she felt better immediately after receiving a dose of naloxone, which is sold under the brand name NARCAN.

“It takes a second for you to be exposed and another second for you to die. And we all want to go home at the end of the night.” Fentanyl is a pain killer that in its illicit form is often mixed with street drugs, though users may be unaware of its presence in whatever they are taking. A few salt-sized grains of the drug can kill an adult male.

Cpl. Eric Boechler, of the RCMP’s Clandestine Lab Enforcement and Response Team, said any amount of fentanyl has to be handled with extreme care because it is potentially lethal.

Boechler said someone who comes into contact with anything that could contain fentanyl should wear gloves, breathing protection and safety glasses.

In September, the Vancouver Police Department announced its front-line officers would be carrying naloxone spray in case of exposure to opioids, and the Abbotsford Police Department said it will be ordering naloxone kits.

They will not be required to use it on anyone experiencing an opioid overdose in keeping with a policy the Vancouver Police Department adopted in 2003 to not attend overdose calls.

(The Now, Langley Times, CBC News)